Know about skin reactions and what to do about them.
“Chemotherapy kills cancer cells, but in doing so, renders the skin, hair and body highly susceptible to damage. This is because chemotherapeutic agents target cells that are undergoing active DNA replication. Cancer cells fall into this category, but, unfortunately, so too do cells with a high turnover, such as hair cells, skin cells and cells within the gut. As a result of this, hair loss, weight change and skin sensitivity are some of the most frequently observed, yet difficult to manage, side effects of chemotherapy.”
This blog continues with the theme of skin issues and how to care for them while on cancer treatment and in survivorship.
Skin Color Changes: Some chemotherapy agents can cause hyperpigmentation or skin darkening. This may be due to direct drug toxicity, stimulation of melanocytes (cells in skin responsible for skin color) and/or inflammation. Hyperpigmentation usually appears 2 to 3 weeks after chemotherapy treatment begins and goes away as new skin cells replace the dead cells, approximately 10 to 12 weeks after treatment is over. However, this darkening may occasionally be permanent.
Hyperpigmentation from chemotherapy drugs may be all over the body or it may occur in specific areas, such as around the joints, under the nails, the mucosa of the mouth, along the vein used to infuse chemotherapy, under areas compressed by tape or dressings and sometimes in the hair (horizontal bands in light haired individuals). Skin can also become lighter in places as a result of treatment.
Potential skin color changes include:
- Yellowing of the skin and whites of the eyes
- Areas of blue or purple skin that look like bruises
- Very pale, gray or bluish skin, lips or nail beds
- Areas of skin lightening or vitiligo
- Redness or red streaks
A less common side effect that can occur with newer treatments is the development of new growths, such as moles, warts and raised areas of the skin.
Hyperpigmentation is a cosmetic concern for many people, but it generally does not affect your health.
It can however be quite debilitating to the emotional wellbeing and self-confidence of a patient. In most cases, when the chemotherapy drug is stopped, the pigmentation may be expected to slowly disappear without treatment. If it persists, ask for a consultation with a dermatologist.
Photosensitivity: Certain chemotherapy medications can cause your body to more easily absorb the sun’s ultraviolet radiation, a side effect known as drug-induced photosensitivity that can make your skin more sensitive to sunlight. Sun sensitivity can last a month or two after completing chemotherapy.
Here are some tips to protect your skin if you are out in the sun:
- Wear loose clothes made of cotton or natural fibers to cover up.
- Wear a wide-brimmed hat to protect your face and neck.
- If chemotherapy causes hair loss, be sure to apply sunscreen to your scalp, too.
- Stay out of the sun during the hottest part of the day. This is usually between 11am and 3pm.
- Protect your eyes with UV-blocking sunglasses. Chemotherapy can also make your eyes more sensitive to the sun and cause other vision changes, such as the development of cataracts. Sun exposure further increases your risk of cataracts.
- Apply a broad spectrum sunscreen with a sun protection factor (SPF) of at least 30. Choose one that protects skin against UVA and UVB rays with at least 4 or 5 stars.
- Don't forget to use a lip balm with at least SPF 30.
- Wear sunglasses to protect your eyes from the sun.
- Don't use a tanning bed as it will worsen the rash and may cause extensive sunburns.
Nail Changes: Cancer treatment can affect your nails. This is due to the direct toxicity of the chemotherapy drug to the nail plate. These changes include:
- Brittleness and cracking
- Appearance of ridges or white or dark lines across your nails.
- Partial separation of nail from the nail bed
- Darkening and it can happen evenly across the nail if chemotherapy is given continuously. It will happen in bands if chemotherapy is given in cycles.
- Swelling/redness with cracks or open sores in the skin in the folds along the sides of the fingernails and toenails due to targeted therapy. These changes commonly happen in the big toes and thumbs. The cracks and sores look a lot like an infected ingrown nail and can be very painful.
Your nails may grow more slowly or break more easily. Sometimes nails can become loose or fall out. In most cases, nail changes disappear when the damaged nail is replaced by the growth of new nails. The optimal management may need to include pain killers as some of these nail changes can be quite painful.
Nail care should be an important of your hygiene routine and here are the things you can do to look after your nails:
- Moisturize your nails and cuticles regularly.
- Keep your nails clipped short.
- Use gloves when doing dishes, cleaning and gardening
- Keep your hands and nails clean to help avoid infection, but avoid bathing in very hot water.
- Take your own sanitized tools if you go to a salon for a manicure. If you do your nails at home, sanitize your footbath and tools.
- Do not use false nails, gels or other acrylics during cancer treatment, as they may increase the risk of infection.
- It is ok to wear nail polish, but opt for water-based nail polish and polish remover without harsh chemicals such as alcohol.
- If your toenails are affected, wear well-fitted shoes to cushion them.
If you think you’re experiencing a skin rash related to your cancer treatment, you should inform your cancer care team when the rash first appears.
Additionally, you should notify your care team if:
- Your rash worsens after using creams or ointments prescribed by your cancer care team
- You have itching that lasts more than 48 hours
- Your rash develops into blisters, becomes bright red, develops pus or drains fluid Your rash is painful
- If your rash is accompanied by hand, foot, facial or tongue swelling, fever, chills, nausea, vomiting or diarrhea it needs immediate attention by a physician.
- Your rash affects the mucous membranes in the mouth or nose.
- If you suspect an infection in the skin or nails.
It is important that you let your cancer care team know if you have any pre-existing skin conditions.
Treatments depend on the specific symptoms, severity, and underlying cause. Discussing with your care team in specifics including how much of the skin is affected, the degree of discomfort and effect on daily activities, whether symptoms improve or get worse over time and multiple treatment cycles as well as risk of infection and other complications can help in determining what will work best for you.
Apart from a side effect of therapy, there can be other causes of skin rashes as well. These include skin reactions to other medications you may be on, worsening of a previously existing condition such as psoriasis, chronic skin infections, metastatic spread of disease to the skin, a paraneoplastic syndrome, graft-versus-host disease, or a nutritional disorder such as vitamin deficiencies.